Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 17, 2021Caswell County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Jul 17, 2021, 2:49 PM EDT for Caswell County, North Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2021, 2:49 PM EDT (18:49 UTC)
Expired
Jul 17, 2021, 3:15 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 3:05 PM EDTTSTM WND DMG5 W Camp Springs, NCSEVERAL TREES DOWN NEAR HIGHWAY 87.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS81 KRNK 171849
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT Sat Jul 17 2021

NCZ005-006-171915-
Rockingham-Caswell-
249 PM EDT Sat Jul 17 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT 
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...

At 249 PM EDT, strong thunderstorms were clustered near Reidsville,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Providence...
Camp Springs...
Quick...
and Topnot.

LAT...LON 3625 7987 3652 7938 3634 7920 3624 7956
TIME...MOT...LOC 1849Z 245DEG 15KT 3629 7962 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:48 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 17, 1:48 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Sat Jul 17 2021

.SYNOPSIS...
A cold front approaches the area this afternoon with more
numerous showers and thunderstorms. This front will move into
North Carolina Sunday night. A second front passes through the
area Wednesday and Thursday. The passage of this front will
introduce slightly cooler temperatures, and lower humidity.

&&

.NEAR TERM /THROUGH SUNDAY/...
As 130 PM EDT Saturday...

A closed upper level low will move east from the Great Lakes to
Lake Erie/Huron this afternoon and evening. An upper level
trough will extend south from the low tracking across the Ohio
and Tennessee Valleys into this evening. The cold front
associated with this system will slowly move to the southeast
across the Ohio Valley this afternoon. Since the flow behind the
upper trough is zonal, the cold front will not move into our
region until Sunday.

Jet dynamics with the low is best across northern Virginia into
Pennsylvania, but that will not exclude the area from getting
some strong to severe storms today. In our area, we will have a
lee trough and with the help of afternoon surface heating,
numerous storms are possible this afternoon. With moderate to
strong instabilities and weak shear, multicellar disorganized
storms are expected, gelling into line segments going into this
evening. SPC has a Marginal Risk for storms producing damaging
wind gusts for the area today. As of writing this discussion,
the probability of a Severe Thunder Watch for the area is 20
percent.

Some of the storms today will produce heavy rain as PWATS range
between 1.50 to 1.80 inches today. These PWATS are around 2
standard deviations above normal for this time of year. Slow
moving storms with high rainfall rates could lead to localized
flash flooding this afternoon and evening. Overnight tonight,
storms and rainfall intensity will wane, but as the front
approaches, on-going isolated showers will likely persist into
Sunday morning.

A second upper level trough will enter the Ohio Valley Sunday.
This trough will push the cold front into the area. Today's
convection should remove most of the instabilities from the
environment so that Sunday's storms will not be as intense. The
best chance for moderate to strong convection and heavy rain
will be along the NC/VA border southward.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1230 PM EDT Saturday...

A slow moving west-east oriented cold front will sag southward
toward the VA/NC border by Sunday night. Broad upper troughing
will remain over the eastern U.S. Scattered showers and isolated
thunderstorms will remain possible in the overnight along/near
the frontal boundary. With daytime heating Monday afternoon,
should see more scattered storms develop, with best coverage
along and south of the VA/NC border. Most activity diminishing
Monday night. Front will continue to drift south and expected to
be far enough south where most areas should be dry on Tuesday.
An isolated shower/storm possible Tuesday afternoon, mainly
confined to North Carolina.

Temperatures will remain below normal across the entire area
Monday with considerable cloudiness and some rain/storms , but
should recover a bit closer to normal by Tuesday as clouds clear
and the front moves further south.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 1240 PM EDT Saturday...

Little change expected in the synoptic pattern. Broad upper
troughing will persist across the eastern U.S. with the early
week frontal system stalling across the southeastern U.S., but
remaining close enough to potentially tease the southern parts
of the CWA with deeper moisture and possibly a few
showers/thunderstorms during afternoon heating.

By Wednesday, another frontal system will drop southward from
the Great Lakes into the Mid-Atlantic and Ohio Valley. Moisture
will be more limited with this system than with the early week
frontal system, but given mid-July strong heating and upper
troughing/short wave energy, expect scattered
showers/thunderstorms to develop during this timeframe.

Dry conditions expected Thursday behind the front. Another
frontal system approaches in a similar manner by the weekend,
once again increasing the chances for rain and thunderstorms for
Friday/Saturday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 145 PM EDT Saturday...

Numerous Sub-VFR showers and thunderstorms will develop this
afternoon and evening. The highest probability of precipitation
will be across the mountains this afternoon then east of the
Blue Ridge this evening. Confidence is high on chances but low
on timing as storms will be disorganized tracking southwest to
the northeast. Storm's intensity and coverage will wane after
midnight.

Generally southwest winds ranging between 8-12 kts but will be
erratic and gusty near thunderstorms this afternoon into this
evening.

Areas of fog and low clouds will develop late tonight into
Sunday morning especially where it rained.

Extended Aviation Discussion...

Showers/storms will continue into Sunday with sub- VFR ceilings
and visibilities. By Tuesday the boundary will be south of the
region with cooler and drier weather and a return to widespread
VFR conditions. Scattered MVFR storms are possible Wednesday and
Thursday. Some drier air will arrive for Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...
NEAR TERM...RCS
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...RCS
Hazardous weather outlook, Jul 17, 4:49 AM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
449 AM EDT Sat Jul 17 2021

NCZ001>003-018>020-VAZ007-009>017-WVZ042-181100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer-
449 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. A strong to severe thunderstorm with damaging winds
gusts cannot be ruled out. In addition, locally heavy rainfall
leading to localized flooding or flash flooding will be possible,
especially along and west of the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today and tonight, mainly this
afternoon and evening, for isolated severe storms and a few incidents
of flooding or flash flooding.

NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-WVZ043-044-507-
508-181100-
Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
449 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected today
and tonight. A few storms could become strong to severe, mainly this
afternoon and evening. In addition, locally heavy rainfall leading to
localized flooding or flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms will be possible again Monday,
mainly near and south of the Virginia/North Carolina border. The main
concern with these storms will be localized pockets of heavy
rainfall and associated flooding.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation is possible today, tonight, and again
Sunday, mainly during the afternoon and evening, for a few severe
storms and a possible incidents of flooding or flash flooding.

RAB

In the hours before

Special weather statement, Jul 17, 1:38 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
138 PM EDT Sat Jul 17 2021

NCZ003-VAZ016-032-171815-
Surry-Patrick-Carroll-
138 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...

At 138 PM EDT, a strong thunderstorm was located over Lambsburg, or
near Cana, moving northeast at 10 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fancy Gap...
Ararat...
Cana...
Gladesboro...
Lambsburg...
and Pipers Gap.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3652 8073 3653 8081 3660 8087 3667 8082
      3680 8061 3657 8046
TIME...MOT...LOC 1738Z 235DEG 7KT 3658 8077

BMG
Special weather statement, Jul 17, 1:43 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT Sat Jul 17 2021

VAZ045-171830-
Campbell-
143 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CAMPBELL COUNTY...

At 143 PM EDT, a strong thunderstorm was located over Hodges, or 8
miles east of Altavista, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rustburg...
Mike...
Spring Mills...
Gladys...
and Long Island.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3708 7910 3718 7921 3734 7905 3719 7884
TIME...MOT...LOC 1743Z 235DEG 7KT 3713 7914

BMG
Local storm report, Jul 17, 1:50 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     TSTM WND DMG     5 SSW ROCKY MOUNT       36.94N 79.93W
07/17/2021                   FRANKLIN           VA   911 CALL CENTER

            TREE DOWN.

1238 PM     TSTM WND DMG     6 SW MONETA             37.13N 79.72W
07/17/2021                   FRANKLIN           VA   911 CALL CENTER

            TREE DOWN.

0126 PM     FLOOD            3 NW SYDNORSVILLE       36.89N 79.87W
07/17/2021                   FRANKLIN           VA   911 CALL CENTER

            WATER OVER BOTH LANES OF US 220.

&&
Special weather statement, Jul 17, 2:45 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
245 PM EDT Sat Jul 17 2021

NCZ003-004-VAZ032-171915-
Stokes-Surry-Patrick-
245 PM EDT Sat Jul 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES AND PATRICK COUNTIES...

At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Woolwine to near Ararat. Movement was
northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Flat Rock...
Stuart...
Woolwine...
Buffalo Ridge...
Collinstown...
Charity...
and Woodville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3649 8059 3682 8032 3686 8017 3685 8010
      3685 8009 3684 8007 3683 8008 3683 8007
      3682 8007 3652 8028
TIME...MOT...LOC 1844Z 243DEG 21KT 3679 8028 3658 8046

RR
Special weather statement, Jul 17, 2:47 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Sat Jul 17 2021

VAZ043-171915-
Henry-
247 PM EDT Sat Jul 17 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HENRY COUNTY AND THE
CITY OF MARTINSVILLE...

At 247 PM EDT, a strong thunderstorm was located over Fieldale, or
near Martinsville, moving northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Martinsville...
Bassett...
Stanleytown...
Leatherwood...
Villa Heights...
Chatmoss...
and Collinsville.

LAT...LON 3664 7995 3669 8002 3674 8002 3682 7993
      3679 7980 3680 7979 3680 7976 3679 7976
      3679 7975 3674 7967 3672 7967 3663 7987
TIME...MOT...LOC 1847Z 226DEG 9KT 3669 7994

BMG
Special weather statement, Jul 17, 2:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT Sat Jul 17 2021

NCZ005-006-171915-
Rockingham-Caswell-
249 PM EDT Sat Jul 17 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...

At 249 PM EDT, strong thunderstorms were clustered near Reidsville,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Providence...
Camp Springs...
Quick...
and Topnot.

LAT...LON 3625 7987 3652 7938 3634 7920 3624 7956
TIME...MOT...LOC 1849Z 245DEG 15KT 3629 7962

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:21 PM EDTSpecial Weather StatementRNKWythe24 min
Jul 17, 12:01 PM EDTSpecial Weather StatementRNKBedford, Franklin29 min
Jul 17, 12:26 PM EDTSevere Thunderstorm WarningRNKFranklin49 min
Jul 17, 12:47 PM EDTSpecial Weather StatementRNKBedford28 min
Jul 17, 1:20 PM EDTSpecial Weather StatementRNKFranklin25 min
Jul 17, 1:33 PM EDTSpecial Weather StatementRNKBedford42 min
Jul 17, 1:38 PM EDTSpecial Weather StatementRNKCarroll37 min
Jul 17, 1:43 PM EDTSpecial Weather StatementRNKCampbell47 min
Jul 17, 1:45 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick43 min
Jul 17, 1:56 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg64 min
Jul 17, 2:11 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick3 hr
Jul 17, 2:14 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell3 hr
Jul 17, 2:37 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte53 min
Jul 17, 2:45 PM EDTSpecial Weather StatementRNKPatrick30 min
Jul 17, 2:47 PM EDTSpecial Weather StatementRNKCity of Martinsville28 min
Jul 17, 2:53 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville36 min
Jul 17, 2:59 PM EDTSpecial Weather StatementRNKFranklin31 min
Jul 17, 3:00 PM EDTSpecial Weather StatementRNKPrince Edward15 min
Jul 17, 3:16 PM EDTAreal Flood AdvisoryRNKFranklin2 hr
Jul 17, 3:24 PM EDTSpecial Weather StatementRNKFranklin36 min
Jul 17, 3:27 PM EDTSpecial Weather StatementRNKTazewell48 min
Jul 17, 3:42 PM EDTSpecial Weather StatementRNKCity of Danville48 min
Jul 17, 3:48 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville57 min
Jul 17, 3:52 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville3 hr
Jul 17, 3:54 PM EDTSpecial Weather StatementRNKHalifax36 min
Jul 17, 4:11 PM EDTFlash Flood WarningRNKPittsylvania, City of Danville3 hr
Jul 17, 4:17 PM EDTSpecial Weather StatementRNKBland, Giles, Smyth, Tazewell43 min
Jul 17, 4:22 PM EDTSpecial Weather StatementRNKCharlotte23 min
Jul 17, 4:26 PM EDTSpecial Weather StatementRNKHalifax34 min
Jul 17, 4:47 PM EDTSpecial Weather StatementRNKCharlotte28 min
Jul 17, 5:01 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Craig, Giles, City of Covington59 min
Jul 17, 5:26 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jul 17, 5:45 PM EDTSpecial Weather StatementRNKFloyd30 min
Jul 17, 6:04 PM EDTSpecial Weather StatementRNKAmherst, Botetourt, Montgomery, Roanoke, Rockbridge, City of Buena Vista and 3 more56 min
Jul 17, 6:19 PM EDTSpecial Weather StatementRNKFloyd26 min
Jul 17, 6:25 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington65 min
Jul 17, 6:58 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem47 min
Jul 17, 7:05 PM EDTSpecial Weather StatementRNKPatrick40 min
Jul 17, 7:10 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Grayson, Patrick3 hr
Jul 17, 7:30 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg39 min
Jul 17, 7:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Grayson, Henry, Patrick61 min
Jul 17, 1:06 PM EDTSpecial Weather StatementRNKSurry39 min
Jul 17, 2:56 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham49 min
Jul 17, 4:00 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham60 min
Jul 17, 5:00 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham60 min
Jul 17, 5:10 PM EDTSpecial Weather StatementRNKWilkes35 min
Jul 17, 5:39 PM EDTSpecial Weather StatementRNKWilkes36 min
Jul 17, 6:02 PM EDTSpecial Weather StatementRNKCaswell13 min
Jul 17, 6:08 PM EDTSpecial Weather StatementRNKAlleghany, Surry, Watauga, Wilkes67 min
Jul 17, 6:50 PM EDTAreal Flood AdvisoryRNKCaswell, Rockingham7 hr
Jul 17, 7:34 PM EDTSpecial Weather StatementRNKYadkin26 min
Jul 16, 8:16 PM EDTSpecial Weather StatementRNKSummers29 min
Jul 16, 8:39 PM EDTSpecial Weather StatementRNKMonroe36 min
Jul 17, 4:35 AM EDTSpecial Weather StatementRNKGreenbrier, Summers55 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.